Judith Graham reports for Kaiser Health News on frequently used over-the-counter and prescription drugs that can turn a right-minded older person into someone who appears to have dementia. Beware! Drugs with anticholinergic properties can have dangerous side effects.
One woman in her late 60’s could not answer simple questions, speak a clear sentence, or remember things that happened recently. The reason? Anticholinergic drugs she was taking.
About 25 percent of older adults take anticholinergic drugs for allergies, leaky bladder, dizziness, asthma and psychiatric disorders, among other conditions. Specifically, the woman had been taking Benadryl for her allergies, Seroquel, an antipsychotic, and drugs for incontinence and gastrointestinal upset. All of these anticholinergic drugs keep a critical chemical messenger in the brain from operating properly.
The woman’s Mini-Mental State Exam had suggested she had severe dementia. After her doctor recommended she go off these medicines and try others, it seemed as if she had a full recovery. But, these drugs can have long-term side effects because they may kill or weaken brain neurons.
There is some data to suggest that anticholinergic drugs could cause dementia, though right now the data shows simply an association. Other side effects of anticholinergic drugs include: “dizziness, confusion, drowsiness, disorientation, agitation, blurry vision, dry mouth, constipation, difficulty urinating and delirium, a sudden and acute change in consciousness.” Younger people are better able to break down these drugs and therefore are less likely to have these side effects.
Older adults should be careful about taking anticholinergic drugs. Here are some of the most common prescription drugs to beware of: Imipramine (brand name Trofanil), antihistamines such as hydroxyzine (Vistaril and Atarax), clozapine (Clozaril and FazaClo), which are antipsychotics, antispasmodics such as dicyclomine (Bentyl) and tolterodine (Detrol) prescribed for incontinence.
These over-the-counter drugs also have anticholinergic properties: antihistamines like Benadryl and Chlor-Trimeton and sleep aids, such as Tylenol PM, Aleve PM and Nytol.
If you are taking any of these drugs, let your doctor know. And, let your doctor know about any supplements you are taking as well; mixing these drugs with supplements could cause additional side effects. Find out the risks and the benefits. If you decide to go off these drugs, it’s important to do so slowly and work with your doctor.
Here’s more from Just Care: